Which Anticoagulant?

Whilst I was taking Warfarin, I didn't find any noticeable hair loss but maybe it wasn't so noticeable in the first few months of taking an anticoagulant. Now, after having been on Apixaban for a few months, I have lost half my hair and I'm getting very anxious that I'll lose all of it if this carries on. I've always had long, thick hair and now it's so thin I'll have to have it cut. I'm wondering if Warfarin is better at keeping the hair on my head. Is there anyone that hasn't lost hair with anticoagulants? If so, which one are you taking?

15 Replies

oldestnewest
  • Hair loss and brittle nails has been reported as a side effect of warfarin but I have no heard the same of any of the NOACS. Others may well have different stories.

  • Hi I've been on warfrin now for 8-10 years and i would have no other. I self test and keep in range with diet. As far as my hair goes Ive not lost a hair on my head Im 67 . Hope this is of use to you

    CarolB

  • Like Bob, I have heard of hair loss as a side effect of Wafarin but never for a NOAC. I have been taking since last September and my hair has been noticeably better - but we all react differently.

    Could it possibly be that the process that started the hair loss started some months ago and has just become noticeable in the last few weeks? Drugs can take a very long time to clear the body.

  • It's known that Warfarin sometimes causes hair loss. It didn't for me. I've been on Rivaroxaban for over two years now and again have no hair loss to report.

  • make sure you have checked out your thyroid and iron levels as these are common causes of hair loss, also stress

  • Others have reported hair loss on NOACs

    healthunlocked.com/afassoci...

  • Hi CM :-) I haven't noticed any hair loss with Apixaban but then each person is different and sometimes more than one factor can combine to produce a side effect.

    It must be horrible for you, it's bad enough having to go on these potent drugs without having to cope with unpleasant side effects.

    Maybe try another NOAC like Rivaroxaban or Dabigatran .

  • Thank you for your kind replies. It seems I'm just one of the unlucky ones that loses hair on Apixaban but I have had a lot of stress lately which could have caused such a dramatic hair loss or exacerbated the situation. Worrying about it doesn't help!

  • I had hair loss a while ago and it was distressing. It turned out to be sub clinical hypothyroid - normal under usual NHS guidelines, but Hashimoto's diagnosed after testing for thyroid antibodies and using a more sensitive TSH level. So am now on thyroxine and also taking biotin and hair is fully restored. I've read that biotin, which is very cheap, may help restore hair.

  • I haven't had hair loss with warfarin, but then I didn't have much to lose anyway! If you were OK on warfarin, why not go back? I'd suggest you get a Coaguchek and monitor yourself closely though.

  • I take Apixaban and don't think anything other than increasing age has thinned my hair owing to a drop in Estrogen ((I am 59). I find the supplement made by Perfectil helpful and also use a caffeine shampoo, when I can be bothered!

  • When I initially started Warfarin in hospital, within days my hair started to fall out quite badly to such an extent that I was switched to Xarelto (Rivaroxaban) and now my hair is so much better, I get a few hairs that fall out from time to time but nothing to write home about, I even had a short course on Dabigatran (Pradaxa) but had the same problems as Warfarin.

  • I take Apixaban and definitely have hair loss (it really irritates me when people post that they have no hair loss...then why bother replying as it serves no purpose! Clearly the person is looking for people with a similar experience and for help.). I have researched all the anticoagulant and they can ALL cause hair loss..in some people but not in everyone. I have been using Florisene for several months now and I think it may be helping. Give it a try.

  • Thank you so much for your replies and advice. I have more options open to me than I thought I had and I'm feeling quite hopeful that something can be done to, at least, reduce my hair loss....

  • I have been on Apixaban for for 4 months without hair loss.

You may also like...